Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 31, 2007

Behavior, Hyperglycemia and DKA

Question from Cleveland, Ohio, USA:

My daughter has ADHD and diabetes, When my daughter takes her medication for her ADHD, she loses her appetite and her blood sugar levels are not on the right path. I just feel that sooner or later that something is going to happen. I cry every night thinking that my daughter might not live long. My husband and I fight every day with her about sneaking goodies that make her levels go sky high. Is water the best way to make the levels go down? Also, I'm trying to find her some kind of kids support group that we can go to so she can see that other children are going through the same thing has she. Are you familiar with any such groups in our area?

Answer:

Water is not the best way to lower blood sugar. Usually, using a short acting insulin such as Humalog or NovoLog is the best way to lower blood sugars. Your diabetes team has likely given you instructions on how best to calculate a proper dose for treating high blood sugars. If not, please discuss this with them.

I would try to encourage your daughter positively toward better control. Minimizing the stress in the home will also help her. Your daughter would also benefit from some comprehensive diabetes education. I would encourage you to seek advice from a certified diabetes educator that has experience helping children and adolescents. Having a professional support team with a caring physician and knowledgeable diabetes educator will be very beneficial to you and to your daughter.

MSB
Additional comments from Dr. Jill Weissberg-Benchell:

Please discuss the loss of appetite with your child’s diabetes team and with the physician who prescribed the medication. There may be strategies for eating before taking the medication and, also, there may be other medications that would have less appetite suppression.

Also, please review the foods that you have in your home. The foods in your home should be okay for everyone in your family to eat, whether they have diabetes or not. If you bring in sweets, buy enough for everyone to eat at the same time, but don’t buy more than one serving per person. That way, your daughter eats what everyone else eats, and there’s no temptation to eat foods when no one else is looking.

Finally, please contact your diabetes team and your pediatrician for referrals to psychologists or other mental health professionals who have expertise in children with diabetes. Talking with this person a few times may give you new ideas and strategies for helping your family live with diabetes with less distress.

JWB

[Editor’s comment: To find a local support group, you should contact the local JDRF office, your local Children’s Hospital and other parents you may know whose children have diabetes.

BH]